Search This Blog

Friday, April 27, 2012

Peripheral Neuropathy

I have been extremely fortunate to have responded so well to my initial MM treatment protocol, as well as to my stem cell transplant.  I am still doing very well recovering from the transplant, and I am slowly resuming some of my normal activities, while still being mindful of the dangers of pushing the boundaries too much.  Next Wednesday I go back to Dana Farber, and I will find out how well my blood counts have recovered and whether some of my restrictions on diet and activities can be relaxed.

While all of this is great, there is one apparent side effect of my treatments so far that has bothered me some.  For the past several months, I have experienced an increase in peripheral neuropathy (PN).  I'm not sure what the source of this is, but it may be related to either the MLN9708 or, more likely, the Revlimid I had been taking.  While my PN has not been debilitating, it has been a source of some discomfort and annoyance, especially at night.  I often experience a high sensitivity on the bottoms of my feet, as well as shooting pains that mostly affect my feet and toes.  These stabbing pains usually only last 5 to 10 seconds, but they can come in waves, which can sometimes make it difficult to fall asleep at night.  Fortunately, this hasn't been an issue during the daytime so far.

I haven't yet taken any pain medications for this, because I don't want to rely on meds if I don't have to.  I'm not really complaining here.  I am very lucky that this PN is only a minor annoyance, and it is a small price to pay for the terrific results I have had so far with my treatments.

Some MM patients have much more severe PN issues than I have.  For example, Pat Killingsworth has to deal with his PN constantly, and takes Oxycodone on a daily basis to deal with the pain.  PN is a known major side effect of Velcade, and many patients suffer irreversible PN from extended use of Velcade.  Last fall, when we attended the MMRF patient symposium, one woman was there on behalf of her husband, who couldn't attend because of the debilitating effects of PN.  We exchanged phone numbers and I later talked to him on the phone.  Unfortunately, his PN due to the Velcade was so bad that he could barely walk.

At some point, one has to question the efficacy of the treatment versus quality of life.  So far, I have been fortunate to have been on the clinical trial for the MLN9708, which causes much less (if any) neuropathy side effects.  However, this is about to change for me.  The treatment arm to which I have been assigned for my transplant clinical trial involves consolidation therapy with Velcade, Revlimid, and dexamethasone.  I will be scheduled for a total of four 3-week treatment cycles, perhaps starting within the next month.

I'm a bit concerned about how the Velcade might affect my PN.  While I can deal with it the way it is now, I don't want it to get any worse.  I plan to have a conversation with Dr. Richardson about this.  In our last visit, I requested that I get the Velcade as a subcutaneous injection, rather than via IV.  Administering Vecade "sub-q" is known to cause less PN side effects than the standard IV dosing.  However, Dr. Richardson nixed this because he said it isn't as effective administered this way.

Dr. Richardson is enthusiastic about this treatment arm, as he thinks it will give the best results.  However, he is not living in my body, and he doesn't have to lie awake at night dealing with PN.  I may have a decision to make here.  I'm not so sure that the benefits of this consolidation therapy are well-enough established for me to sacrifice my quality of life going forward.  If I start to experience any worsening of my PN during this treatment, I may consider dropping out of the clinical trial.  I hope it doesn't come to this, but this issue has been a bit on my mind lately.

Of course, I will keep you informed about how all of this plays out.


  1. hey its great to learn about peripheral neuropathy and its treatment first hand. Thanks for sharing!

  2. Thanks, Tahera. I've been taking various supplements, such as fish oil, Vitamin B6, and amino acids, as well as rubbing cocoa butter on my feet, which seem to help.

  3. Peripheral Neuropathy Treatment is usually directed at the underlying cause. On the off chance that the condition is because of a specific medication, the medication can be exchanged. On the off chance that the condition is brought about by a vitamin insufficiency, vitamin supplements may improve symptoms.